Author(s): Blacklaws H, Gardner A, Usher K
Abstract Share this page
Abstract AIM AND OBJECTIVES: The research literature was reviewed with the aim of answering the question 'is irritability an underappreciated side effect of interferon and ribavirin treatment for hepatitis C'. BACKGROUND: The majority of information regarding interferon treatment identifies depression as the main psychological side effect. However, clinical observation and patient reports suggest that irritability, not depression, is the predominant side effect. DESIGN: The literature review included research and discussion papers. Data bases were searched using the keywords interferon and hepatitis C in combination with one of the following: side effects, depression, mood alteration/change, irritability, anger, impulse control, psychiatric side effects or neuropsychiatric side effects. RESULTS: The review revealed a gap in the literature regarding interferon-related irritability. Whereas depression was well researched and described, irritability was afforded little research time. However, where irritability was assessed, it was found to occur to a significant degree. Issues identified were difficulty defining and categorising irritability; lack of irritability-specific assessment tools and failure of depression rating scales to adequately discern irritable mood; and the confounding effect of physiological side effects on mood alteration. Relevance to clinical practice. Underappreciation and underrecognition of irritability have implications for clinical practice. Good research is the foundation for evidence-based practice; therefore, the possibility exists that, based on current research evidence, patients may not be receiving a standard care that adequately addresses the entirety of the side effect spectrum. CONCLUSION: Irritability is an underappreciated psychological side effect of interferon therapy. Although irritability is recognised as a side effect of interferon, there is considerable discordance between clinical observation, patient reports and research evidence as reported in the literature. © 2011 Blackwell Publishing Ltd.
This article was published in J Clin Nurs
and referenced in Advances in Pharmacoepidemiology and Drug Safety